Hail, Okeechobee
- When
- July 17, 4:50 PM EST to 5:00 PM EST
- Where
- Okeechobee County, 10 mi NE of Okeechobee
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.352, -80.715
A trained spotter observed quarter size hail for about 10 minutes.
An isolated thunderstorm produced large hail in Okeechobee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
An isolated thunderstorm produced large hail in Okeechobee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 17, 12:50 PM EST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 150 PM EDT TUE JUL 17 2007 .DISCUSSION... CURRENTLY-TONIGHT...THE ATMOSPHERE HAS RESPONDED TO THE RELATIVELY COOL MID LEVEL TEMPS NOTED IN PREVIOUS DISCUSSION. SHOWERS AND SMALL LIGHTNING STORMS DEVELOPED QUICKLY AROUND MIDDAY IN THE TYPICAL MOISTURE CONVERGENCE ZONES NORTH AND SOUTH OF THE SURFACE RIDGE AXIS PARKED ACROSS THE CENTRAL PENINSULA. THIS INITIAL ACTIVITY FORMED ALONG WEAK LOW LEVEL BOUNDARIES. AS MORE PROMINENT BOUNDARIES INTERACT LATER THIS AFTERNOON... PARTICULARLY THE EAST/WEST COAST BOUNDARIES...STORMS SHOULD BE MUCH STRONGER AND I THINK THERE IS A POSSIBILITY OF ISOLATED SEVERE STORMS. TRADITIONALLY THIS COLLISION ZONE IS ORIENTED NORTHEAST/SOUTHWEST FROM OUR INTERIOR NORTH AREAS TO WEST OF THE KISSIMMEE RIVER. STEERING WINDS ARE WEAK SO THE STRONG STORMS SHOULD PRETTY MUCH SIT IN PLACE AND COULD ALSO PRODUCE SOME HEAVY RAIN TOTALS. HAVE INCLUDED SMALL POPS EXCEPT FOR THE SOUTHEAST THIRD OF THE AREA. OF COURSE THE LATE AFTERNOON COVERAGE WILL BE HIGHER. WED...DEEP-LAYERED RIDGE ATOP THE CENTRAL PENINSULA WILL LARGELY INHIBIT ORGANIZED CONVECTION. HOWEVER...MOISTURE SHOULD STILL BE SUFFICIENT (PWATS NEAR 2 INCHES) TO GENERATE A FEW SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA. CLIMO-WEIGHTED MAV POPS NEAR 40 PERCENT APPEAR TOO HIGH...GIVEN THE WARM TEMPS IN THE 700-400 MB LAYER AND WILL BE WILL UNDERCUTTING THESE VALUES. LIGHT FLOW THROUGH THE COLUMN WILL GENERALLY RESULT IN SLOW/ERRATIC STORM MOVEMENT WITH THE POTENTIAL FOR HEAVY RAIN AND MINOR FLOODING IN THE STRONGEST CELLS. THU-TUE...WEST-EAST ORIENTED RIDGE WILL REMAIN THE DOMINANT WEATHER FEATURE THROUGH THE PERIOD. STRONGER ONSHORE FLOW SOUTH OF THE RIDGE AXIS WILL ADVECT A DRIER AIR MASS (CURRENTLY EVIDENT ON WV IMAGERY) ACROSS THE SOUTHERN PENINSULA. LATEST GFS/ECMWF INDICATE THAT HEIGHTS WILL GRADUALLY LOWER THROUGH THE WEEKEND AS SUCCESSIVE VORT LOBES DEEPEN THE PERSISTENT EASTERN TROUGH. HIGHEST RAIN CHANCES WILL REMAIN OFF TO THE NORTH IN THE VICINITY OF THE DEEPEST MOISTURE AND NEAR THE BASE OF THE TROUGH. && .AVIATION...ACTIVITY FIRED EARLIER DUE TO SLIGHTLY COOLER TEMPS ALOFT AND HENCE THE NORTH COAST HAS RECEIVED SOME STORMS ALREADY. THINK THAT BOUNDARY INTERACTIONS HERE WILL KEEP A PRETTY GOOD COVERAGE OF STORMS THROUGH LATE AFTERNOON FROM THE NORTH INTERIOR TO KDAB. SOUTHERN COASTAL SITES MAY HAVE VCTS THROUGH ABOUT 20Z BUT IT LOOKS LIKE THE MAIN PRECIP CORES SHOULD STAY JUST INLAND AS SEA BREEZE FORMED MUCH EARLIER THERE. && .MARINE...SURFACE RIDGE AXIS ACROSS CENTRAL FLORIDA WILL CONTINUE TO KEEP WINDS MOSTLY 10 KNOTS OR LESS AND SEAS 1-3 FEET. EXPECT ISOLATED SHOWERS AND LIGHTNING STORMS...MAINLY NEAR THE GULF STREAM. LOW-LEVEL RIDGE AXIS WILL GENERALLY REMAIN ACROSS THE COASTAL WATERS...RESULTING IN LIGHT WINDS AND FAVORABLE BOATING CONDITIONS THROUGH NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... DAB 75 93 75 92 / 20 30 10 40 MCO 76 94 75 94 / 20 40 10 30 MLB 75 90 75 90 / 20 30 10 30 VRB 75 90 75 90 / 10 30 10 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...LASCODY LONG TERM....HIRSCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 436 AM EDT TUE JUL 17 2007 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 172100- COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM- COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE- WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 436 AM EDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... A FEW STORMS WILL BEGIN TO FORM NEAR THE EAST COAST LATE MORNING THROUGH EARLY AFTERNOON AS THE SEA BREEZE BECOMES ESTABLISHED. STORM COVERAGE WILL INCREASE OVER THE INTERIOR SECTIONS AND DECREASE NEAR THE COAST THROUGH THE MID AND LATE AFTERNOON AS THE EAST AND WEST COAST SEA BREEZES COLLIDE AND STORMS DRIFT TOWARD THE NORTHWEST. STORMS WILL PRODUCE FREQUENT LIGHTNING AND VERY HEAVY DOWNPOURS. A FEW STRONGER STORMS MAY PRODUCE WIND GUSTS AROUND 50 MPH...ESPECIALLY ACROSS THE NORTHERN INTERIOR SECTIONS LATE THIS AFTERNOON. MOVE INDOORS AT THE FIRST SIGN OF AN APPROACHING OR DEVELOPING THUNDERSTORM. ...FLOOD IMPACT... STORMS TODAY WILL BE CAPABLE OF DROPPING A QUICK TWO INCHES OF RAINFALL...RESULTING IN MINOR FLOODING OF LOW LYING AND POORLY DRAINED AREAS. USE EXTRA CARE WHEN DRIVING IN RAIN SINCE IT IS EASY TO LOSE CONTROL OF YOUR VEHICLE AND HYDROPLANE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED LIGHTNING STORMS ARE EXPECTED TO DEVELOP EACH AFTERNOON THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. GLITTO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 246 PM EDT TUE JUL 17 2007 FLZ041-044-046-141-144-171930- COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-SEMINOLE-SOUTHERN LAKE COUNTY- 246 PM EDT TUE JUL 17 2007 ...STRONG THUNDERSTORMS AFFECTING LAKE COUNTY...NORTHWESTERN SEMINOLE COUNTY...CENTRAL VOLUSIA COUNTY... AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER CENTRAL VOLUSIA COUNTY BETWEEN DELAND AND NEW SMYRNA BEACH NEAR ROUTE 44. OTHER STRONG STORMS WERE IN SOUTH LAKE COUNTY AND WESTERN SEMINOLE COUNTY. ALL THE STORMS ARE MOVING SLOWLY. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 50 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL OF 2 TO 3 INCHES WILL TEMPORARILY REDUCE VISIBILITY AND PRODUCE PONDING OF WATER ON ROADWAYS. SEEK SHELTER INDOORS UNTIL THESE STORMS PASS. RL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 332 PM EDT TUE JUL 17 2007 FLZ141-172015- COASTAL VOLUSIA COUNTY- 332 PM EDT TUE JUL 17 2007 ...STRONG THUNDERSTORMS AFFECTING CENTRAL VOLUSIA COUNTY... AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM NEAR DELTONA OR ABOUT 10 MILES SOUTHWEST OF LAKE ASHBY...SHOWING LITTLE MOVEMENT. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 537 PM EDT TUE JUL 17 2007 FLZ058-059-172215- OKEECHOBEE-ST. LUCIE- 537 PM EDT TUE JUL 17 2007 ...STRONG THUNDERSTORMS ALONG THE OKEECHOBEE SAINT LUCIE COUNTY BORDER... AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM 8 MILES NORTHEAST OF FOUR SEASONS ESTATES...MOVING WEST AT 5 MPH. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF LIGHTNING. TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE. KELLY
The Melbourne radar (KMLB), 85 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
1 hail. Local standard time, as filed.
A trained spotter observed quarter size hail for about 10 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52106.